Background: Hyperinsulinism-hyperammonemia (HI/HA) syndrome is a rare genetic form of hyperinsulinemic hypoglycemia. While diazoxide is the first-line medical therapy for this condition, it has been associated with several adverse effects, ranging from fluid retention to rare hematologic complications. Case Description: A 1.7-year-old girl with HI/HA syndrome, confirmed by a monoallelic pathologic variant in the GLUD1 gene (c.1466C>A, p.Pro489His), presented with a sudden onset of generalized ecchymoses, petechiae, and wet purpura. These symptoms emerged three weeks after initiating diazoxide therapy at 5 mg/kg/day. Investigations revealed severe isolated thrombocytopenia (platelet count 4 x 109/L). An elevated immature platelet fraction (10.5%) and a low one-hour corrected count increment following platelet transfusion suggested an immune-mediated destructive process. Diazoxide was immediately discontinued. Following a single platelet transfusion and cessation of the drug, the patient’s platelet count recovered rapidly, normalizing within 48 hours and reaching 487 x 109/L two weeks after. Conclusion: This case highlights a rare but severe presentation of diazoxide-induced thrombocytopenia in a pediatric patient. Laboratory confirmation of an immune process, most likely via a quinine-type mechanism, is consistent with the patient's rapid recovery. Clinicians should maintain a high index of suspicion for hematologic toxicity among patients treated with diazoxide, as prompt discontinuation of the offending agent leads to rapid clinical and laboratory recovery.
No takes yet. Share an insight, caveat, or question.
Harintajinda et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: